Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 163, NWS Denver/Boulder, CO

August 7, 2003Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2003, 7:48 PM MDT for Morgan County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 7:48 PM MDT (01:48 UTC)
Expired
Aug 7, 2003, 8:45 PM MDT
In force
57 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Morgan County, CO

The radar

The Denver radar (KFTG), 83 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2825 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 080148
SVRBOU
COC087-080245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
746 PM MDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 845 PM MDT

* AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF GARY...OR ABOUT 14 MILES
  SOUTHEAST OF FORT MORGAN...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BRUSH...
GARY AND TWELVE-MILE CORNER.

LARGE HAIL UP TO 1.5 INCHES IN DIAMETER IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

STRONG DAMAGING WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. STAY AWAY 
FROM WINDOWS.  TORRENTIAL RAINFALL OF 1 TO 2 INCHES IN A 20 TO 30 
MINUTE PERIOD WILL PRODUCE MINOR FLOODING OF STREETS...RURAL 
ROADS...AND SMALL STREAMS.

LAT...LON 4000 10368 4001 10386 4006 10380 4029 10367
          4029 10346 4000 10347

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:50 PM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 2:50 PM MDT, 4 hours 58 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT THU AUG 7 2003

SHORT TERM DISCUSSION...TNGT/FRI...MDLS MAINTAIN UPR RDG OVR CNTRL
RCKYS WITH GUD SHT WV ROTATING ACRS AREA OVRNGT AND INTO ERLY FRI.
IN ADDITION PLUME OF MONSOONAL MSTR ENTRAINED IN UPR RDG ALSO SPRDS
ACRS AREA TNGT AND FRI.  ALL OF THIS WILL TEND TO MOISTEN THE AMS AT
MID AND HI LVLS AND WITH CONTD LO LVL MSTR OVR PLAINS WILL KEEP THE
AMS UNSTBL.  WILL INCRS PCPN TO SCT AND KEEP PCPN GOING ALL NGT AND
THRU FRI.  GUD CAPES TNGT AND AGN ON FRI...BUT THRT OF SVR SHUD BE
MINIMAL.  HVY RAIN MAY BE A BIGGER PROBLEM FM SLO MOVG STRMS DUE TO
LIGHT STEERING WNDS ALF.  WITH MORE CLDNS AND PCPN OVRNGT MIN TEMPS
WILL BE WRMR THAN USUAL AND MAX TEMPS FRI WILL BE COOLER.  GNLY FVR
THE LUK OF MESOETA TEMP GDNC.                    GARD...WFO BOULDER

LONG TERM DISCUSSION:  ALL MODELS CONT SHOWING THE STRONG AND
PERSISTENT UPR RIDGE OVR THE SWRN U.S. STAYING IN PLACE THROUGH THE
FCST PD.  HOWEVER...THE LONGER THE RIDGE STAYS IN PLACE...THE MORE
MSTR WILL GET TRAPPED UNDERNEATH IT...AND CHANCES FOR PCPN WL
INCREASE.  FOR FRI EVENING AND AGAIN SAT...MODEL SNDGS SHOW
PRECIPITABLE WATER VALUES CLIMBING OVER AN INCH ON THE PLAINS. TEMPS
ARND 400 AND 500 MB ON FRI REMAIN ABT WHERE THEY HAVE BEEN THE PAST
FEW DAYS...BUT THEN DROP A COUPLE DEGS ON SAT.  SPECIFIC HUMIDITY
VALUES WL BE BETWEEN 6 AND 8 G/KG.  DAYTIME HEATING WL DESTABILIZE
THE AMS AND ALLOW AFTN AND EVENING SHOWERS AND TO DVLP.  ITS
DIFFICULT TO FOCUS ON ANY OTHER DETAILS THROUGH THE REST OF THE FCST
PD.  UNTIL THE ERN PAC TROF BREAKS DOWN THE SWRN U.S. UPR
RIDGE...THE MSTR WL REMAIN TRAPPED UNDER THE RIDGE AND RECYCLE EACH
DAY WITH AFTN AND EVENING SHOWERS.  SLOW MOVING STORMS WL BE A
PROBLEM EACH DAY.

TEMPS ARE FCST TO WARM A FEW DEGREES OVR THE WEEKEND AFT TMRWS
COOLING...SO TEMPS IN THE LOW 90S WL BE PSBL AGN ON THE PLAINS.
                                            KDRBY
.DEN...NONE.
Hazardous weather outlook, Aug 7, 11:00 AM MDT, 8 hours 48 minutes before
COZ030>051-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT THU AUG 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS
AND SPREAD OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS DURING
THIS AFTERNOON AND EVENING.  ONE OR TWO OF THESE STORMS MAY BECOME
SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.  DUE TO WEAK WINDS
ALOFT THE SLOW MOVING STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL.  THE SHOWERS AND THUNDERSTORMS MAY PERSIST THROUGH THE
NIGHT AT A FEW LOCATIONS.

AN UPPER RIDGE OF HIGH PRESSURE WILL REMAIN ENTRENCHED OVER THE
CENTRAL ROCKY MOUNTAINS.  AN ENTRAINED PLUME OF MONSOONAL MOISTURE
ALONG WITH A WEAK UPPER LEVEL DISTURBANCE WILL SPREAD MOISTURE AND
INSTABILITY ACROSS THE FORECAST AREA THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING EACH
AFTERNOON AND EVENING THROUGH THE MIDDLE OF NEXT WEEK.  LIGHT WINDS
ALOFT ASSOCIATED WITH A PERSISTENT UPPER LEVEL RIDGE OVER THE REGION
WILL CAUSE SHOWERS WHICH DEVELOP TO BE SLOW MOVING AND CAPABLE OF
PRODUCING LOCALLY HEAVY RAINS.  THE THREAT OF LARGE HAIL OR DAMAGING
WINDS FROM THUNDERSTORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/DANKERS

In the hours before

Local storm report, Aug 7, 7:11 PM MDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT THU AUG 07 2003

...PRELIMINARY STORM REPORT FOR AUGUST 07 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    1 SW SHAMROCK             CO   0.75 INCH HAIL
08/03/03   ADAMS

GRAMS

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.